Papers

Drug points: Drug induced psychosis with doxazosin

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7098.1869 (Published 28 June 1997) Cite this as: BMJ 1997;314:1869
  1. M Evansa,
  2. P W Pereraa,
  3. J Donoghuea
  1. a Wirral Hospital, Wirral, Merseyside L63 4JY

    Although fatigue, asthenia, somnolence, and nausea are known side effects of doxazosin, we know of no reports of psychiatric complications and psychiatric side effects are not listed in the British National Formulary. Doxazosin is an α adrenoceptor antagonist, reported to have similar properties to prazosin.1 Martindale lists depression and hallucinations for prazosin,2 and a report of neuropsychiatric complications related to the use of prazosin was published in the BMJ in 1986.3 A search by our drug information department found no specific reference to possible psychogenic effects of doxazosin. We report the case of a patient with an acute psychosis who recovered fully when the drug was withdrawn.

    An urgent home visit was requested by the general practitioner of a 71 year old woman. She was assessed as needing formal admission to our psychogeriatric ward. She reported hearing noises coming from the walls of her house, and this had changed over time to hearing videos being played loudly at all hours of the day and night. The content of the videos was violent and unpleasant, and she had called the police and environmental health officers several times to complain. In the previous few weeks she had begun to hear voices, which she believed to be those of her neighbours discussing her, and these were, on occasion, very threatening. In the 24 hours leading to her admission she had had no sleep and believed that she could hear boxes and other items being dragged across the floor of her bedroom and also her son (who was in America) being tortured.

    She had a history of non-insulin dependent diabetes, which was controlled by diet, and hypertension, which was controlled with doxazosin (Cardura). The psychotic phenomena started within 1-2 weeks of the dose of doxazosin being increased from 8 mg a day to 16 mg a day about nine months previously. On admission she was taking doxazosin 16 mg daily, nizatidine 150 mg twice daily, and nitrazepam 5 mg at night. Nizatidine and nitrazepam were long term prescriptions and were continued. Sulpiride l00 mg twice daily was prescribed and enalapril was chosen as an alternative treatment for the hypertension. Doxazosin was gradually reduced in 4 mg increments, with concurrent titration of enalapril in 2.5 mg increments. Blood pressure was monitored twice a day, and nifedipine was prescribed as required in the event that diastolic blood pressure exceeded 100 mm Hg.

    She responded rapidly to this treatment regimen, and by the time doxazosin had been reduced to 8 mg a day the psychotic experiences were much less evident and much less distressing. By then she had insight into her condition and was able to accept the explanation of a drug induced psychosis. Her blood pressure had been well controlled with doxazosin and was similarly well controlled with enalapril 10 mg a day. Doxazosin treatment was finally stopped 14 days after admission: the voices had then stopped completely and she was comfortable. There was some concern that there might be some recurrence of symptoms when she returned home, but after two uneventful periods of leave she was successfully discharged with no further sequelae. Continued prescription of sulpiride was not considered to be necessary, and the drug was withdrawn in 50 mg decrements soon after discharge.

    Although this episode had persisted for some time, the patient made a complete recovery when doxazosin was withdrawn. The case was reported to the Committee on Safety of Medicines. Only 4% of reports of adverse effects of doxazosin are psychiatric symptoms. None have been of psychosis. Reactions reported include depression, agitation, aggression, and depersonalisation (personal communication). Psychotic phenomena seem to be a rare side effect of doxazosin treatment and are not documented in standard reference books. Doctors should be aware that antihypertensive drugs may have a range of psychiatric side effects, and these should always be considered when deciding on appropriate treatment.

    References

    1. 1.
    2. 2.
    3. 3.
    View Abstract